decongestant/narcotic antitussive/acetaminoph/antihistamine - oral
GENERIC NAME: DECONGESTANT/NARCOTIC ANTITUSSIVE/ACETAMINOPH/ANTIHISTAMINE - ORAL
WARNING: One ingredient in this product is acetaminophen. Taking too much acetaminophen may cause serious (possibly fatal) liver disease. Adults should not take more than 4000 milligrams (4 grams) of acetaminophen a day. If you have liver problems, consult your doctor or pharmacist for a safe dosage of this medication. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage. Avoid alcohol. Check with your doctor or pharmacist for more information. Get medical help right away if you have any symptoms of liver damage, including: dark urine, persistent nausea/vomiting, stomach/abdominal pain, extreme tiredness, or yellowing eyes/skin.
Acetaminophen is an ingredient found in many nonprescription products and in some combination prescription medications (such as pain/fever drugs or cough-and-cold products). Carefully check the labels on all your medicines because they may also contain acetaminophen. Ask your pharmacist about using those products safely. Get medical help right away if you have taken more than 4000 milligrams of acetaminophen a day, even if you feel well.
Products that contain codeine or dihydrocodeine should not be used in children after certain surgeries (including tonsil/adenoid removal). Also, for children younger than 12 years, do not use codeine or dihydrocodeine to treat cough or pain unless specifically directed by the doctor. Some children are more sensitive to codeine or dihydrocodeine and have had very serious (rarely fatal) breathing problems such as slow/shallow breathing (see also Side Effects section). Talk with your doctor or pharmacist about the risks and benefits of this medication.
USES: See also Warning section.This combination product is used to treat symptoms caused by the common cold, flu, allergies, hay fever, or other breathing illnesses (e.g., sinusitis, bronchitis). Decongestants help relieve stuffy nose symptoms. This product also contains a narcotic cough suppressant (antitussive) that affects a certain part of the brain, reducing the urge to cough. Acetaminophen (APAP) is a non-aspirin pain reliever and fever reducer. Antihistamines relieve watery eyes, itchy eyes/nose/throat, runny nose, and sneezing.Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, this product is not recommended to treat cold symptoms in children younger than 6 years. Some products (including some long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Giving more than the recommended dose or using this medication along with other cough-and-cold products has resulted in serious (even fatal) side effects, including slowed/stopped breathing. Talk to the doctor or pharmacist before giving other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray). Do not use this product to make a child sleepy.
HOW TO USE: See also Warning section.Take this medication by mouth, usually every 4-6 hours with or without food with a full glass of water (8 ounces or 240 milliliters) or as directed by your doctor. This medication may be taken with food or milk if stomach upset occurs.The dosage is based on your medical condition and response to treatment. This product contains acetaminophen. Do not take more acetaminophen than recommended. (See also Side Effects and Precautions sections.)This medication may cause withdrawal reactions, especially if it has been used regularly for a long time or in high doses. In such cases, withdrawal symptoms (such as anxiety, restlessness, sweating, shaking, chills, nausea, vomiting, and diarrhea) may occur if you suddenly stop using this medication. To prevent withdrawal reactions, your doctor may reduce your dose gradually. Consult your doctor or pharmacist for more details, and report any withdrawal reactions immediately.Rarely, abnormal drug-seeking behavior (addiction) is possible with this medication. Do not increase your dose, take it more frequently, or use it for a longer time than prescribed. Properly stop the medication when so directed.When used for an extended time, this medication may not work as well and may require different dosing. Talk with your doctor if this medication stops working well.Inform your doctor if your condition persists or worsens.
SIDE EFFECTS: See also Warning section.Drowsiness, dizziness, headache, blurred vision, upset stomach, nausea, constipation, or dry mouth/nose/throat may occur. If any of these effects persist or worsen, notify your doctor or pharmacist promptly.To relieve dry mouth, suck on (sugarless) hard candy or ice chips, chew (sugarless) gum, drink water, or use a saliva substitute. This medication can dry up and thicken mucus in your lungs, making it more difficult to breathe and clear your lungs. To help prevent this effect, drink plenty of fluids unless otherwise directed by your doctor.Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.Tell your doctor right away if you have any serious side effects, including: mental/mood changes (e.g., hallucinations), ringing in the ears, shaking (tremors), trouble urinating, weakness, easy bruising/bleeding, fast/slow/irregular heartbeat.Get medical help right away if you have any very serious side effects, including: seizure.This product may cause serious mental/mood changes and very serious (rarely fatal) breathing problems. This product may contain codeine or dihydrocodeine. Codeine and dihydrocodeine are changed into strong narcotic drugs (morphine or dihydromorphine) in your body. In some people this happens faster and more completely than usual, which increases the risk of very serious side effects. Get medical help right away if you notice any of the following: slow/shallow breathing, unusual drowsiness/difficulty waking up, confusion.A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
PRECAUTIONS: See also Warning section.Before taking this product, tell your doctor or pharmacist if you are allergic to any of its ingredients; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.Before using this medication, tell your doctor or pharmacist your medical history, especially of: abdominal problems (e.g., chronic constipation, ileus, gallbladder disease, pancreatitis), adrenal gland problem (e.g., Addison's disease), certain brain disorders (e.g., head injury, tumor, increased intracranial pressure), breathing problems (e.g., asthma, emphysema, sleep apnea), diabetes, a certain eye problem (glaucoma), heart problems, high blood pressure, kidney problems, liver disease, mental/mood problems (e.g., depression, psychosis), seizures, stomach/intestinal problems (e.g., ulcers, blockage), thyroid problems (e.g., hyperthyroidism, hypothyroidism), urination problems (e.g., trouble urinating due to enlarged prostate, urinary retention), use/abuse of drugs/alcohol.This drug may make you dizzy or drowsy or cause blurred vision. Do not drive, use machinery, or do any activity that requires alertness or clear vision until you are sure you can perform such activities safely. Avoid alcohol.To minimize dizziness and lightheadedness, get up slowly when rising from a sitting or lying position.Children may be more sensitive to the side effects of antihistamines. In young children, antihistamines may cause agitation/excitement instead of drowsiness. Children may also be more sensitive to the side effects of the narcotic cough suppressant, especially extreme sleepiness, confusion, or slow/shallow/noisy breathing. (See also Warning section.)Older adults may be more sensitive to the effects of this drug, especially dizziness, drowsiness, confusion, constipation, trouble urinating, fast/irregular heartbeat, trouble sleeping, or slow/shallow breathing. Dizziness, drowsiness, trouble sleeping, and confusion can increase the risk of falling.During pregnancy, this medication should be used only if clearly needed. It is not recommended for use in high doses or for long periods during the last 3 months of pregnancy due to increased risk for serious side effects in a newborn baby (e.g., withdrawal symptoms such as irritability, abnormal/persistent crying, diarrhea, seizures). Tell your doctor immediately if you notice any of these symptoms in your newborn. Discuss the risks and benefits with your doctor.This product may pass into breast milk. Consult your doctor before breastfeeding. Products that contain codeine or dihydrocodeine may rarely have undesirable effects on a nursing infant. Tell the doctor right away if your infant develops increased sleepiness, trouble breast-feeding, trouble breathing, or unusual limpness. If your product contains codeine or dihydrocodeine, discuss the risks and benefits with your doctor before breast-feeding.
DRUG INTERACTIONS: See also Warning section.Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.Some products that may interact with this drug include: other anticholinergic drugs (e.g., benztropine, belladonna alkaloids), antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray), beta blockers (e.g., metoprolol, atenolol), cimetidine, guanethidine, certain inhaled anesthetics (e.g., halothane), ketoconazole, memantine, methyldopa, narcotic antagonists (e.g., naltrexone, naloxone), reserpine, scopolamine, tricyclic antidepressants (e.g., amitriptyline, desipramine).Taking MAO inhibitors with this medication may cause a serious (possibly fatal) drug interaction. Avoid taking MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, selegiline, tranylcypromine) during treatment with this medication. Most MAO inhibitors should also not be taken for two weeks before treatment with this medication. Ask your doctor when to start or stop taking this medication.The risk of serious side effects (such as slow/shallow breathing, severe drowsiness/dizziness) may be increased if this medication is taken with other products that may also affect breathing or cause drowsiness. Therefore, tell your doctor or pharmacist if you are taking other products such as alcohol, medicine for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).The ingredients in this product are available in many prescription and nonprescription products. Check the labels on all your medications carefully to make sure you are not taking more than one product with the same ingredient(s). Consult your pharmacist if you are unsure about the ingredients in any of your medications.Check the labels on all your medicines (e.g., cough-and-cold products, diet aids) because they may contain ingredients that could affect your heart rate/blood pressure or cause drowsiness. Ask your pharmacist about the safe use of those products.This medication may interfere with certain urine laboratory tests (e.g., 5-HIAA levels, amylase/lipase levels), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.
OVERDOSE: If overdose is suspected, contact a poison control center or emergency room immediately. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: nausea, vomiting, sweating, confusion, cold/clammy skin, fast/slow/irregular heartbeat, slow/shallow breathing, seizures, loss of consciousness.
NOTES: Do not share this medication with others. It is against the law.Do not take this medication for several days before allergy testing because test results can be affected.
MISSED DOSE: If you are prescribed this medication on a regular schedule and miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.
STORAGE: Store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medications away from children and pets.Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
Information last revised February 2014. Copyright(c) 2014 First Databank, Inc.
Related Disease Conditions
Sinus Infection (Sinusitis)
Sinus infection (sinusitis) is caused by allergies, infection, and chemicals or other irritants of sinuses. Signs and symptoms...
The common cold (viral upper respiratory tract infection) is a contagious illness that may be caused by various viruses. Symptoms...
Hay Fever (Allergic Rhinitis)
Hay fever (allergic rhinitis) is an irritation of the nose caused by pollen and is associated with the following allergic...
What Is Mucus?
Mucus is a normal substance produced by lining tissues in the body. Excess mucus or mucus that is yellow, green, brown, or bloody...
Treatment & Diagnosis
Prevention & Wellness
Daily Health News
Cold and Flu Resources
Subscribe to MedicineNet's General Health Newsletter
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Top decongestant-narcotic antitussive-apap-antihist Related ArticlesComplete List
Common ColdThe common cold (viral upper respiratory tract infection) is a contagious illness that may be caused by various viruses. Symptoms include a stuffy nose, headache, cough, sore throat, and maybe a fever. Antibiotics have no effect upon the common cold, and there is no evidence that zinc and vitamin C are effective treatments.
Hay FeverHay fever (allergic rhinitis) is an irritation of the nose caused by pollen and is associated with the following allergic symptoms: nasal congestion, runny nose, sneezing, eye and nose itching, and tearing eyes. Avoidance of known allergens is the recommended treatment, but if this is not possible, antihistamines, decongestants, and nasal sprays may help alleviate symptoms.
SinusitisSinus infection (sinusitis) is caused by allergies, infection, and chemicals or other irritants of sinuses. Signs and symptoms are headache, fever, and facial tenderness, pressure, or pain. Treatments of sinus infections are generally with antibiotics and at times, home remedies.
What Is MucusMucus is a normal substance produced by lining tissues in the body. Excess mucus or mucus that is yellow, green, brown, or bloody may indicate a problem. Mucus production may increase when allergies, a cold, flu, cough, or sore throat are present. Antihistamines and cold and flu medications may help alleviate excess mucus. A neti pot may be used to decrease nasal congestion and clear mucus.